Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 201, NWS Wichita, KS

July 25, 2005Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2005, 8:39 PM CDT for Lincoln County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 8:39 PM CDT (01:39 UTC)
Expired
Jul 25, 2005, 9:30 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 260139
SVRICT
KSC105-260230-
/O.NEW.KICT.SV.W.0201.050726T0139Z-050726T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS.

* UNTIL 930 PM CDT.

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES WEST OF BARNARD...OR ABOUT 27 MILES
  NORTHEAST OF RUSSELL...MOVING EAST AT 50 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ASH GROVE...BARNARD

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3921 9849 3905 9848 3913 9793 3921 9793

$$

HOWERTON
2 follow-up statements
000 
WWUS53 KICT 260204
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT MON JUL 25 2005

KSC105-260230-
/O.CON.KICT.SV.W.0201.000000T0000Z-050726T0230Z/
LINCOLN KS-
903 PM CDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN LINCOLN
COUNTY UNTIL 930 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO
AROUND 60 MPH.  THIS STORM WAS LOCATED NEAR BARNARD...OR 34 MILES
SOUTHWEST OF CONCORDIA...AND MOVING EAST AT 40 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
LINCOLN COUNTY...INCLUDING THE TOWN OF BARNARD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3921 9849 3905 9848 3913 9793 3921 9793

$$

HOWERTON
000 
WWUS53 KICT 260229
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT MON JUL 25 2005

KSC105-260239-
/O.EXP.KICT.SV.W.0201.000000T0000Z-050726T0230Z/
LINCOLN KS-
929 PM CDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 926 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3921 9849 3905 9848 3913 9793 3921 9793

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:34 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 25, 8:34 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
834 PM CDT MON JUL 25 2005

.UPDATE...

THUNDERSTORMS ARE ONGOING ACROSS PORTIONS OF CENTRAL KANSAS, ALONG A
STRONG SYNOPTIC COLD FRONT. MAIN THREATS ACROSS CENTRAL KANSAS HAVE
BEEN (AND WILL LIKELY CONTINUE TO BE THROUGH MIDNIGHT) DAMAGING
MICROBURST WINDS, DUE TO INVERTED-V THERMAL/MOISTURE PROFILES IN THE
LOW-LEVELS. ADDITIONAL ACTIVITY SHOULD CONTINUE TO DEVELOP WESTWARD
THROUGH THE OVERNIGHT HOURS, AS A STRENGTHENING AND VEERING
LOW-LEVEL JET INTERACTS WITH THE SOUTHWARD MOVING COLD FRONT.
THINKING SEVERE THREAT WILL WANE WITH TIME AS DIURNAL COOLING SETS
IN, BUT HEAVY RAIN POTENTIAL MAY BECOME A CONCERN LATER TONIGHT.
STORMS WILL BE SLOW TO MOVE SOUTH, AND DO NOT THINK ACTIVITY WILL
REACH THE WICHITA AREA UNTIL WELL AFTER MIDNIGHT...MAYBE CLOSER TO
SUNRISE.

&&

.PREV DISCUSSION... /ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS/

.DISCUSSION...

SHORT TERM CONCERNS OVERNIGHT INTO TUESDAY WILL BE TIMING OF
CONVECTION SLIPPING SOUTH ALONG AND BEHIND SURFACE BOUNDARY...AND
THE POSSIBILITY OF HEAVY RAIN.  HEADING INTO THE AFTERNOON
HOURS...SURFACE PATTERN SHOWED LOW PRESSURE EASTERN COLORADO INTO
NORTHEAST NEBRASKA.  COLD FRONT ALONG THE LOW TO WARM FRONT CURVED
THROUGH IOWA. GUSTY SOUTHERLY WINDS HAVE TEMPERATURES RANGING FROM
THE MIDDLE 90S SOUTHEAST TO AROUND 101 DEGREES IN THE RUSSELL AND
SALINA VICINITIES. DEWPOINTS GENERALLY IN THE MIDDLE 60S. ALOFT
WATER VAPOR SHOWING SEVERAL SHORTWAVES MOVING THROUGH FLAT UPPER
TROUGH OVER THE CENTRAL ROCKIES.  ONE DEPARTING SHORT WAVE MOVING
OUT OF THE DAKOTAS ENHANCING CONVECTION NORTH OF FRONT. TRAILING
WAVE...OF MORE CONCERN...COMING OUT OF CENTRAL ROCKIES.

MODELS IN AGREEMENT OVERNIGHT WITH SHORTWAVE MOVING OUT ACROSS THE
PLAINS...INITIATING CONVECTION ALONG THE BOUNDARY.  THEY ARE ALSO IN
AGREEMENT WITH PRECIPITABLE WATER VALUES IN THE 1 TO 2 INCH RANGE.
DIFFERENCES ARE IN HOW FAST BOUNDARY SLIPS ACROSS THE AREA. AT THIS
POINT FAVORING THE FASTER NAM.  WILL INCREASE POPS A FEW NOTCHES
FROM PREVIOUS FORECAST GIVEN THE QUICKER MOVEMENT...WITH CATEGORICAL
FORECAST FOR NORTHERN PORTIONS OF CWA.  RAIN COOLED LOWS IN THE
MIDDLE 60S NORTHERN COUNTIES TO MIDDLE 70S SOUTHEAST IN SOUTHERLY
FLOW.  THERE REMAINS SOME POTENTIAL FOR SEVERE WEATHER...MAINLY
WINDS AND HAIL THROUGH AROUND MIDNIGHT ALONG AND AHEAD OF FRONT...
BUT THINK MAIN CONCERN WILL BE THE HEAVY RAIN POTENTIAL./PF

TUES-EARLY WED...FRONT CONTINUING TO PUSH THROUGH AROUND THE 12Z
HOUR. MODELS DISAGREE A FEW HOURS ON TIMING...AND GRIDS REFLECT A
PUSH TOWARDS THE FASTER ETA SOLUTION. INITIAL VORT MOVES THROUGH
THE CWA BY 18Z AND USHERS FRONT THROUGH...TRANSITIONING TO POST
FRONTAL STRATIFORM PRECIP. 850MB AND 500MB WINDS REMAIN
SOUTHWEST...WHICH WOULD AID IN SOME TRAINING OF ECHOES ALONG THE
BOUNDARY AS IT PUSHES SOUTHWARD. THIS FLOW...COUPLED WITH VORT
LOBE AND PW VALUES OF 1.5 TO 2 INCHES...IS ENOUGH TO WARRANT HEAVY
RAIN MENTION IN THE FORECAST. INSTABILITY ISNT ALL THAT IMPRESSIVE
IN TERMS OF A SEVERE THREAT...BUT IS ENOUGH TO SUPPORT CONVECTION.
THINK ETA12 MIGHT BE A BIT FAST IN EXITING OF PRECIP GIVEN WEST TO
SOUTHWEST UPPER FLOW...BUT FOR NOW HAVE TAKEN A LIKELY SWATH OF
PRECIPITATION ACROSS THE AREA FROM NORTHEAST THROUGH SOUTHWEST
UNTIL LATE EVENING. HAVE GONE WITH HIGHS FROM THE MID 70S NEAR
RUSSELL...TO THE MID 80S IN THE SOUTHEAST CORNER WHERE FRONT
SHOULD COME THROUGH AFTER BETTER HEATING.

WED/THURS...LOOKS LIKE THE NICEST DAY OF THE WEEK AS NORTHWEST FLOW
ALOFT PUSHES SECONDARY VORT AND COOLER SURFACE HIGH PRESSURE THROUGH
THE AREA. EXPECTING TEMPERATURES IN THE LOW TO MID 80S WITH CLOUDS
ON THE DECREASE. THURSDAY LOOKS PRETTY NICE AS WELL...ALTHOUGH TEMPERATURES
BEGIN TO CLIMB AGAIN BACK TO THE MID TO UPPER 80S AS SOUTHERLY FLOW
RETURNS ALONG WITH WAA.

FRI-MON...LONGWAVE TROF DEEPENDS TO OUR EAST...WHILE WESTERN RIDGE BUILDS
OVER THE FOUR CORNERS AREA. COMBO OF THE TWO COULD NOSE THE SURFACE
HIGH OVER THE FAR EASTERN ZONES FOR A FEW MORE DAYS OF NEAR CLIMATOLOGY
TEMPERATURES THERE...BUT THE HEAT BEGINS TO BUILD AGAIN IN THE WEST.
ONLY SMALL CHANGES TO GRIDS. KC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  81  60  83 /  40  70  30  10
HUTCHINSON      72  78  59  83 /  50  70  20  10
NEWTON          74  80  60  83 /  50  70  30  10
ELDORADO        74  82  61  83 /  30  70  50  10
WINFIELD-KWLD   74  85  61  84 /  30  80  50  20
RUSSELL         66  75  55  82 /  80  60  10   5
GREAT BEND      67  75  57  82 /  70  50  10  10
SALINA          69  78  59  83 /  80  60  20   5
MCPHERSON       71  78  59  83 /  60  60  20  10
COFFEYVILLE     76  86  63  85 /   5  60  60  20
CHANUTE         76  82  62  83 /  20  70  60  10
IOLA            75  82  62  83 /  20  70  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KLEINSASSER
Hazardous weather outlook, Jul 25, 4:36 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CDT MON JUL 25 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
436 PM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
KANSAS...SOUTH CENTRAL KANSAS AND CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL KANSAS
THIS EVENING GENERALLY NORTH OF A LYONS TO SALINA LINE. SOME SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS...GREATER THAN 60
MPH...AND LARGE HAIL THE MAIN THREAT. FOR THE OVERNIGHT HOURS...THE
SEVERE WEATHER THREAT SHOULD DIMINISH...HOWEVER THERE WILL BE THE
POTENTIAL FOR LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA DURING
THE DAY TUESDAY. SOME POTENTIAL FOR SEVERE WEATHER STILL EXISTS
FOR PARTS OF SOUTHEAST KANSAS. THE POTENTIAL FOR LOCALLY HEAVY
RAIN WILL CONTINUE FOR PARTS OF CENTRAL KANSAS ESPECIALLY DURING
THE MORNING HOURS. THUNDERSTORM CHANCES LINGER ACROSS FAR SOUTHERN
PORTIONS OF SOUTHEAST KANSAS WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS EVENING...
ACROSS CENTRAL KANSAS.

In the hours before

Special weather statement, Jul 25, 5:49 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
549 PM CDT MON JUL 25 2005

KSZ032-252330-
RUSSELL-
549 PM CDT MON JUL 25 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST RUSSELL COUNTY...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF NATOMA...OR 22 MILES
NORTHEAST OF HAYS...AND MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL NOT MOVE INTO RUSSELL COUNTY.  HOWEVER WINDS UP TO
50 MPH FROM THIS STORM MAY AFFECT THE NORTHWEST PORTION OF RUSSELL
COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jul 25, 7:27 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT MON JUL 25 2005

KSZ032-260100-
RUSSELL-
727 PM CDT MON JUL 25 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NATOMA TO 8 MILES
NORTH OF VICTORIA...AND MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jul 25, 8:13 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
813 PM CDT MON JUL 25 2005

KSZ033-260200-
LINCOLN-
813 PM CDT MON JUL 25 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EXTREME NORTHWEST LINCOLN COUNTY...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TIPTON...OR 30 MILES
NORTHEAST OF RUSSELL...AND MOVING EAST AT 20 MPH.

WHILE THIS THUNDERSTORM WILL REMAIN NORTHWEST OF LINCOLN COUNTY,
WINDS GUSTING UP TO 50 MPH FROM THIS STORM MAY MOVE INTO THE
NORTHWEST CORNER OF THE COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:01 PM CDTSevere Thunderstorm WarningICTRussell59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.